Kentucky, 2018

Hail and Damaging Winds in Kentucky, July 20 to 21, 2018

July 20 to 21, 2018 · NWS JKL · 23 events in 15 counties and zones

Multiple rounds of severe storms produced wind damage across portions of eastern Kentucky during the afternoon and evening hours of July 20, 2018, extending into the early morning hours of July 21. The hardest hit areas were in Montgomery County, where Emergency Management reported that 47 roads were closed at one point due to downed trees and power lines resulting in nearly 4,600 power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple rounds of severe storms produced wind damage across portions of eastern Kentucky during the afternoon and evening hours of July 20, 2018, extending into the early morning hours of July 21. The hardest hit areas were in Montgomery County, where Emergency Management reported that 47 roads were closed at one point due to downed trees and power lines resulting in nearly 4,600 power outages. Additionally, a disaster declaration was made for the county as multiple buildings sustained damage. These included a tobacco warehouse that had its roof blown off as well as a hotel in Mount Sterling whose sign and building both sustained damage from severe straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 2:40 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 20, 2:40 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
340 PM EDT Fri Jul 20 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 340 PM EDT FRI JUL 20 2018

A cluster of strong to severe thunderstorms is approaching the
forecast area from the west. At this time, should these storms
hold together, they would begin to affect portions of the area
along and north of a line from Stanton to Campton to Salyersville
to Canada in Pike county. The question now will be whether or not
these storms will be able to maintain their current intensity as
they move over a portion of the area that received quite a bit of
rainfall this morning. Will keep severe wording in the grids and
the zone forecast text product until we see firm evidence that the
ongoing storms can not maintain current strength or that new
activity will not be able to reach severe limits. For now it will
be a matter watching and seeing what happens as ongoing storms
move into our area. At this time, we feel that the primary threats
with any strong to severe storms will be damaging wind gusts and
locally heavy rainfall that could lead to flooding. A new concern
is the potential for heavy rainfall and flooding, especially for
areas that receive alot of rain this morning. A flash flood watch
is in effect to address this issue through midnight tonight. At
this time, multiple rounds of showers and storms are expected to
move across the area this afternoon through Saturday night. The
trigger for this activity will be an area of low pressure that
will be moving slowly across the Great Lakes and Ohio Valley
regions, and the surface cold front associated with it.

Temperatures should bottom out the next two nights at near normal
values in the mid to upper 60s. Highs on Saturday will depend on
the amount of cloud cover and precipitation we experience, but
should generally be well below normal, with max values ranging
from the upper 70s in our north, to the lower 80s everywhere else.

.LONG TERM...(Saturday night through Thursday)
Issued at 248 AM EDT FRI JUL 20 2018

Upper level low will shift south over Kentucky Saturday night,
before slowly moving further south on Sunday. This system will
then slowly fizzle out into next week. The best chances for rain
may come on Saturday night into Sunday as deep moisture and lift
is in place for a soaking rainfall. Hard to judge how many
thunderstorms we will see given the abundance of cloud cover, but
will maintain a small chance for storms. Did undercut guidance a
bit on highs Sunday given the cloud cover and elevated rain
chances. As we head into next week, shower and storm chances
should be more focused during the afternoon/evening peak heating
period, as forcing diminishes. However, models continue to provide
chances through at least next Thursday each day and no reason to
doubt this given the wet pattern we have been in. Temperatures
should rebound a bit going into next week with highs back into the
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 159 PM EDT FRI JUL 20 2018

As a surface low pressure has advanced towards the Commonwealth
from the west this morning, showers and thunderstorms overspread
the northernmost TAF sites of SYM, JKL, and SJS. A second round of
storms will affect the area this evening, although timing is
still a bit uncertain at this time. Have allowed for a TEMPO group
of IFR to show the advancement of this line later this evening.
Winds will generally be light, but will increase with storms to
about 20 kts. Wind gusts could potentially reach 35 kts or greater
with this line. The other concern towards the end of the TAF
period will be fog development, particularly in areas with recent
rains from during the day and evening. Have allowed for MVFR
conditions towards dawn to address this. The likelihood of showers
will remain high on Saturday as the low pressure system moves even
closer to our region.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for KYZ044-050>052-
060-104-106.

&&

SHORT TERM...AR
LONG TERM...KAS
AVIATION...CGAL/GEOGERIAN
Hazardous weather outlook, Jul 20, 3:01 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
401 PM EDT Fri Jul 20 2018

KYZ044-050>052-060-104-106-212315-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
401 PM EDT Fri Jul 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms will be possible through this evening. The
primary threats will be damaging winds and large hail. An isolated
tornado is also possible. Additionally, flash flooding will be a
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late this evening.

KYZ058-059-068-069-079-080-083>088-107>120-212315-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
401 PM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms will be possible through this evening. The
primary threats will be damaging winds and large hail. An isolated
tornado is also possible. Additionally, isolated flash flooding
will be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.

AR/GEOGERIAN

In the hours before

Special weather statement, Jul 20, 9:34 AM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1034 AM EDT FRI JUL 20 2018

KYZ050>052-059-060-201500-
Rowan-Montgomery-Menifee-Bath-Powell-
1034 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...

At 1034 AM EDT, strong thunderstorms were clustered over Prewitt, or
over Mount Sterling, moving southeast at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Morehead, Stanton, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Clay Lick, Ramey,
Levee, Cornwell, Peasticks, Rothwell, Olympia Springs, Flat Creek,
Bourbon Furnace, Prewitt and Crooks.

LAT...LON 3821 8370 3820 8370 3821 8369 3821 8368
      3820 8366 3817 8364 3820 8361 3819 8345
      3783 8382 3791 8399 3793 8397 3812 8408
      3817 8399 3823 8393
TIME...MOT...LOC 1434Z 299DEG 24KT 3805 8398

CGAL
Special weather statement, Jul 20, 10:00 AM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1100 AM EDT FRI JUL 20 2018

KYZ052-060-104-106-201530-
Rowan-Elliott-Menifee-Morgan-
1100 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MORGAN...
NORTHEASTERN MENIFEE...SOUTHEASTERN ROWAN AND ELLIOTT COUNTIES...

At 1100 AM EDT, strong thunderstorms were clustered over Christy, or
near Morehead, moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Morehead, West Liberty, Sandy Hook, Zag, Fannin Valley, Florress,
Elliottville, Lick Branch, Christy, Bangor, Wrigley, Pelfrey, Cottle,
Elamton, Licking River, Pomp, Isonville, Elkfork, Vale and Steele.

LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
      3818 8292 3812 8289 3787 8319 3803 8357
      3805 8358 3805 8350 3807 8346 3809 8348
      3807 8351 3812 8353 3824 8344 3825 8331
      3821 8330 3819 8326 3820 8323 3827 8316
TIME...MOT...LOC 1500Z 263DEG 39KT 3818 8338

CGAL
Special weather statement, Jul 20, 3:19 PM EST, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
419 PM EDT FRI JUL 20 2018

KYZ044-052-202100-
Rowan-Fleming-
419 PM EDT FRI JUL 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairview to near Cowan. Movement was
east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Triplett,
Tilton, Muses Mills, Craintown, Wallingford, Plummers Landing, Cowan,
Poplar Plains, Foxport, Elizaville, Waltz, Goddard, Ewing and
Flemingsburg Junction.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Kentucky.

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8341 3829 8333 3830 8385 3834 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3842 8395 3845 8398 3849 8393 3846 8385
      3852 8364
TIME...MOT...LOC 2019Z 272DEG 29KT 3850 8395 3837 8396

GREIF

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 20, 3:31 PM EST
Where
Montgomery County, 2.34 mi NNW of Grassy Lick
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -84.040

A trained spotter reported multiple trees were blown down. Damage to a barn as well as roofs of other outbuildings was incurred near the intersection of U.S. Highway 460 and Chiles Highway near Sideview northwest of Mount Sterling.

Thunderstorm Wind, Montgomery

When
July 20, 3:36 PM EST
Where
Montgomery County, 1.77 mi ENE of Mt Sterling Arpt to 0.54 mi E of Mt Sterling
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.080, -83.950

Local media reported via social media that a portion of a metal roof was blown off of a clay tobacco warehouse in Mount Sterling. The building and sign of a Ramada Hotel were also damaged.

Thunderstorm Wind, Bath

When
July 20, 3:55 PM EST
Where
Bath County, 0.88 mi NW of Preston
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.090, -83.760

A thunderstorm wind gust of 62 mph was measured by the Bath County mesonet.

Thunderstorm Wind, Powell

When
July 20, 3:57 PM EST
Where
Powell County, 2.14 mi SSW of Bowen
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -83.780

A Skywarn storm spotter reported a tree and large limb were blown down near Stanton.

Thunderstorm Wind, Rowan

When
July 20, 4:10 PM EST
Where
Rowan County, 0.88 mi SE of Morehead Rowan Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.120, -83.520

Dispatch reported trees were blown down along Kentucky Highway 801 south of Farmers along Cave Run Lake.

Thunderstorm Wind, Morgan

When
July 20, 4:18 PM EST to 4:23 PM EST
Where
Morgan County, 1.09 mi W of Dehart to 0.69 mi S of West Liberty
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.970, -83.350

Dispatch reported several trees blown down from about 6 miles northwest of West Liberty to near the city limits. This includes trees down on Kentucky Highway 7, McClain Way, Greasy Creek Road, and Kentucky Highway 772.

Thunderstorm Wind, Morgan

When
July 20, 4:20 PM EST
Where
Morgan County, 1.29 mi WNW of Wrigley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.030, -83.290

Dispatch relayed a report of a tree blown down on Kentucky Highway 711 northwest of Wrigley.

Thunderstorm Wind, Estill

When
July 20, 4:30 PM EST
Where
Estill County, 0.88 mi SW of Kimbrell
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.810, -83.990

Dispatch reported a tree blown down across Lilys Ferry Road in Kimbrell.

Thunderstorm Wind, Estill

When
July 20, 4:35 PM EST to 4:40 PM EST
Where
Estill County, Winston to 0.88 mi SE of Shade
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.700, -84.080

Dispatch reported several trees blown down from Winston on Winston Road through Irvine and Shade southeast of Ravenna.

Hail, Jackson

When
July 20, 5:00 PM EST
Where
Jackson County, 1.3 mi WSW of Clover Bottom
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.490, -84.170

A Cooperative Observer reported penny sized hail near Clover Bottom.

Thunderstorm Wind, Jackson

When
July 20, 6:00 PM EST
Where
Jackson County, 1.3 mi ESE of Bradshaw
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.420, -83.950

Dispatch relayed a report of a tree blown down on Kentucky Highway 587 near Gray Hawk.

Thunderstorm Wind, Pike

When
July 20, 6:15 PM EST
Where
Pike County, 0.55 mi E of Turkey Creek
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.670, -82.310

Dispatch reported a tree blown down on Turkey Creek Road near Turkey Creek.

Thunderstorm Wind, Rockcastle

When
July 20, 6:42 PM EST
Where
Rockcastle County, 1.38 mi N of Burr
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.350, -84.300

Dispatch reported trees blown down on Kentucky Highway 1004 southeast of Mount Vernon.

Thunderstorm Wind, Laurel

When
July 20, 7:10 PM EST
Where
Laurel County, 1.49 mi SSW of Pine Grove
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.050, -84.110

Dispatch relayed reports of trees blown down on Keavy Road southwest of London.

Thunderstorm Wind, Laurel

When
July 20, 7:13 PM EST
Where
Laurel County, 0.52 mi S of Lily
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.023, -84.079

Dispatch reported trees blown down on Kentucky Highway 552 in Lily.

Thunderstorm Wind, Wayne

When
July 20, 7:32 PM EST to 7:33 PM EST
Where
Wayne County, 1.3 mi WSW of Frisby to 0.69 mi S of Monticello Wayne Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.840, -84.920

Dispatch reported trees blown down from west of Monticello on Twyfords Point Road into the city limits.

Thunderstorm Wind, Whitley

When
July 20, 7:44 PM EST
Where
Whitley County, Clio
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.820, -84.200

Dispatch reported trees blown down on Kentucky Highway 204 in Clio.

Thunderstorm Wind, Bell

When
July 20, 7:52 PM EST
Where
Bell County, 1.3 mi WSW of Pineville to 0.55 mi W of Jenson
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.760, -83.700

A trained spotter and dispatch observed trees blown down from Pineville to northeast of town on Kentucky Highway 221.

Thunderstorm Wind, Whitley

When
July 20, 7:57 PM EST
Where
Whitley County, Julip
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.730, -84.070

Dispatch reported trees blown down on Kentucky Highway 904 east of Williamsburg.

Thunderstorm Wind, Harlan

When
July 20, 8:08 PM EST
Where
Harlan County, 0.69 mi N of Harlan
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.860, -83.320

Dispatch reported trees blown down on U.S. Highway 421 near Harlan.

Thunderstorm Wind, Harlan

When
July 20, 8:13 PM EST
Where
Harlan County, 0.69 mi S of Chevrolet to 0.69 mi S of Mary Helen
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.810, -83.270

Dispatch reported trees blown down on Kentucky Highways 990 and 3001 southeast of Harlan.

Thunderstorm Wind, McCreary

When
July 20, 8:13 PM EST
Where
McCreary County, 1.49 mi SSW of Swain
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.660, -84.380

Dispatch reported a tree blown down across Poley Ellis Lane east of Pine Knot.

Thunderstorm Wind, McCreary

When
July 21, 12:30 AM EST
Where
McCreary County, 2.15 mi SSE of Swain
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.650, -84.360

A trained spotter observed two trees blown down southwest of Hollyhill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758898, 758899, 758908, 758901, 758902, 758904, 758905, 758909, 758910, 759126, 758912, 758917, 758919, 758920, 758921, 758922, 758925, 758927, 758928, 758931, 758932, 758934, 758994.